Indiana, 2001Flash Flood in Indiana, September 7, 2001
September 7, 2001 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 7, 1:15 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 7, 1:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT FRI SEP 7 2001
MAIN FORECAST CHALLENGE THIS PACKAGE IS TIMING OF APPROCHING FRONT
AND ASSOC POPS.
12Z MODEL RUNS STILL INDICATE A SLOWER TREND WITH THE APPROACHING
SYSTEM...BRINGING IT THROUGH SUNDAY AND SUNDAY NIGHT INSTEAD OF ON
SATURDAY. THE PRIMARY REASON FOR THIS DIFFERENCE IS A CHANGE IN THE
UPPER-LEVEL PATTERN. THE UPPER-RIDGE OVER THE EAST COAST HAS PROVED
TO BE TOUGHER THAN EXPECTED AND IS FORCING ENERGY ROTATING THROUGH
THE DEVELOPING CENTRAL U.S. TROUGH TO TAKE MORE OF A NORTHERLY PATH.
THIS PATH WILL GENERALLY TAKE THIS SYSTEM (SFC/UPPER LOWS) TO THE
WEST OF THE FORECAST AREA THROUGH SATURDAY NIGHT. MODELS VERY
DIFFERENT IN THEIR TIMING OF THE FRONTAL PASSAGE. WILL COMPROMISE
BETWEEN AVN/ETA SOLUTIONS FOR TIMING OF FROPA AND POPS. AROUND
MIDDAY SUNDAY THE FRONT BEGINS ITS SLOW TREK ACROSS OUR CWA CAUSING
THE DEVELOPMENT OF WIDESPREAD PRECIPITATION.
IN THE MEANTIME...WITH LACK OF DYNAMICS FEEL THAT ONGOING CONVECTION
WILL BE MAINLY DIURNAL IN NATURE SO WILL ONLY MENTION EVENING RW/TRW
TONIGHT. PRECIPITABLE WATER VALUES STILL PUSHING 2 INCHES SO LOCALLY
HEAVY DOWNPOURS A GOOD BET BUT DECENT MOVEMENT OF STORMS SHOULD
PREVENT ANY SIGNIFICANT FLOODING PROBLEMS.
ON SATURDAY THE AVN ROTATES A SHORT-WAVE TROUGH AND SURFACE LOW
PRESSURE CENTER QUICKLY INTO WISCONSIN...WHILE THE WESTERN END OF
THE SURFACE TROUGH BEGINS TO SLOW DOWN DUE TO A SECONDARY SHORT WAVE
DIGGING SE TOWARD THE BASE OF THE MAIN UPPER TROUGH. AT THE SAME
TIME THE UPPER FLOW BECOMES MORE PARALLEL TO THE SURFACE FRONT WHICH
ALSO SLOWS DOWN ITS FORWARD PROGRESS. NEITHER MODEL CRANKING OUT
MUCH QPF ON SATURDAY DUE TO DISTANCE FROM SFC/UPPER LOWS AND
SCATTERED NATURE OF RW/TRW. BEYOND 48 HOURS THE COMBINATION OF COLD
AIR ALOFT AND JET DYNAMICS DEEPEN THE UPPER LOW AND CLOSE IT OFF BY
60 HOURS. THIS WILL ONLY SERVE TO DEEPEN THE ASSOCIATED SURFACE LOW
AND FURTHER SLOW DOWN THE MOVEMENT OF THE FRONT. GIVEN ALL OF
THIS...THE FRONT SHOULD MAKE IT TO OUR WESTERN BORDER AROUND MIDDAY
SUNDAY AND CLEAR THE EASTERN SECTIONS AROUND MIDDAY MONDAY. AS A
RESULT...WILL KEEP LIKELY POPS ON SUNDAY AND WILL END PRECIP ON
MONDAY FROM WEST TO EAST. IN THE WAKE OF THIS SYSTEM HIGH PRESSURE
AT THE SURFACE AND ALOFT WILL DOMINATE THROUGH THE END OF NEXT
WEEK.
HIGHS HAVE BEEN RUNNING A FEW DEGREES ABOVE THE WARMEST GUIDANCE...
SO WILL GENERALLY STAY AT OR A BIT ABOVE WARMEST GUIDANCE FOR HIGHS
AND LOWS THROUGHOUT THE FORECAST.
.PAH...NONE.
JAP
In the hours before
Local storm report, Sep 7, 12:14 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
114 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM 5S VIENNA IL WIND DAMAGE
09/07/01 JOHNSON A FEW TREES AND
POWERLINES DOWN. REPORTED
BY JOHNSON COUNTY
SHERIFFS OFFICELocal storm report, Sep 7, 2:21 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM SHAWNEETOWN IL WIND DAMAGE
09/07/01 GALLATIN ROOFS COMPLETELY TORN OFF
OF THREE BUSINESSES.
NUMEROUS TREES AND POWER
LINES DOWN. REPORTED BY
SALINE COUNTY SHERIFFS
OFFICE.Special weather statement, Sep 7, 3:43 PM CST, 1 hour 17 minutes before
INZ086-072215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT FRI SEP 7 2001
...STRONG THUNDERSTORMS MOVING INTO THE EVANSVILLE METRO AREA...
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS FROM 40 TO
50 MPH CAN BE EXPECTED IN THE EVANSVILLE MERTO AREA THROUGH 515 PM.
AT 445 PM...DOPPLER RADAR INDICATED TWO CLUSTERS OF THUNDERSTORMS
MERGING JUST SOUTH OF THE OHIO RIVER. THE AREA OF STORMS WAS MOVING
NORTHEAST AT AROUND 35 MPH. IN ADDITION TO THE STRONG WINDS...
TORRENTIAL RAINS ON THE ORDER OF 1 TO 2 INCHES AN HOUR CAN BE
EXPECTED...ALONG WITH FREQUENT DEADLY LIGHTNING.
THE STRONGEST STORMS SHOULD PASS NORTH OF THE AREA BY 515 PM OR
530 PM.
MEFFERT
Local storm report, Sep 7, 3:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM STONEFORT IL WIND DAMAGE
09/07/01 SALINE A FEW TREES DOWN.
REPORTED BY SALINE COUNTY
SHERIFFS OFFICE
0340 PM TEXAS CITY IL WIND DAMAGE
09/07/01 SALINE A FEW TREES DOWN.
REPORTED BY SALINE COUNTY
SHERIFFS OFFICE
0430 PM CLINTON KY WIND DAMAGE
09/07/01 HICKMAN A FEW TREES DOWN.
REPORTED BY HICKMAN
COUNTY SHERIFFS OFFICESpecial weather statement, Sep 7, 4:10 PM CST, 50 minutes before
INZ082-086>088-072245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT FRI SEP 7 2001
...STRONG THUNDERSTORMS MOVING ACROSS EXTREME SOUTHERN INDIANA...
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS FROM 40 TO
50 MPH CAN BE EXPECTED THROUGH 545 PM.
AT 507 PM...DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF THUNDERSTORMS
MERGING JUST NORTH OF THE OHIO RIVER. THE AREA OF STORMS WAS
MOVING NORTHEAST AT AROUND 35 MPH. BOONVILLE...HATFIELD AND DALE
ARE ALL IN THE PATH OF THESE STORMS.
IN ADDITION TO THE STRONG WINDS...TORRENTIAL RAINS ON THE ORDER OF 2
INCHES AN HOUR CAN BE EXPECTED...ALONG WITH FREQUENT DEADLY
LIGHTNING.
THE STRONGEST STORMS SHOULD PASS NORTH OF THE AREA BY 545 PM.
Flash Flood, Spencer
- When
- September 7, 5:00 PM CST to 6:45 PM CST
- Where
- Spencer County, 4 mi NW of Chrisney
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.014, -87.008 (the zone’s center; the record gives no point)
Thunderstorms with torrential rain persisted over western Spencer County for a couple of hours. A trained spotter measured 2.8 inches of rain in just one hour. The result was considerable flooding of some roads, including State Highways 66, 62, and 161.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Kansas, September 7, 2001$790,000 · F1 · 88 events
- Hail and Damaging Winds in Iowa, September 7, 20011 injured · $1.1 million · 1 in hail · 34 events
- Hail and Damaging Winds in Missouri, September 7, 2001$599,000 · 70 kt wind · 36 events
- Damaging Winds in Iowa, September 7, 20011 injured · $336,000 · 70 kt wind · 17 events
- Hail and Damaging Winds in Oklahoma, September 7 to 8, 2001$46,000 · 1.75 in hail · 61 events
- Tornado and Flood in Oklahoma, September 7, 2001$27,000 · F0 · 72 events
- Tornadoes and Hail in Kansas, September 7, 2001$175,000 · F1 · 5 events
- Hail and Damaging Winds in Michigan, September 7 to 9, 20011 injured · $63,000 · 66 kt wind · 40 events
- Hail and Damaging Winds in Texas, September 7 to 9, 2001$90,000 · 3 in hail · 26 events
- Hail and Damaging Winds in Michigan, September 7, 2001$149,000 · 60 kt wind · 13 events
- Tornado and Hail in Wisconsin, September 7, 20011 injured · $104,000 · F0 · 10 events
- Tornado in Nebraska, September 7, 2001$60,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265129.